|Weary in Arizona
Oct 16, 2002
While I realize this forum is targeted at fatgue and anemia, I thought I would take a shot at asking you a question. For while all the doctors at thebody.com seem both knowledgeable and eager to help, you seem to personalize your replies and to 'go the extra mile' in an effort to educate with well-worded, thoughtful responses.
And, well, I HAVE been fatigued...
Perhaps you can help me end what has been a nightmarish three-plus months and give me the confidence to carry on with what had been a previously productive, happy life.
I'll spare you the fancy prose concerning the night in question and rather stick to the details: Fourteen weeks ago, I had one-time unprotected vaginal intercourse with a partner of unknown HIV status. Six weeks later (41 days), I received a negative PCR-DNA Qualitative test from my GP, who then advised me to stop worrying. However, amidst many self-perceived ARS symptoms (namely fatigue, hot flashes, joint aches and neuropathic-like sensations in hands and feet), I took an ELISA at 63 days. Negative. Because I've learned that ARS-like symptoms and seroconversion don't go hand in hand in relation to time frame, I took another ELISA Home Access Test at almost 12 weeks (82 days). Again negative.
That said, despite wanting desperately to believe this saga to be over with, finished, history, kaput, I continue to have the neuropathic pain - especially at night - along with occasional dizziness, hot flashes (but no fever) and bouts with nausea. After my negative PCR test, my GP put me on Paxil, then took me off it abruptly some 12 days later after I experienced some side effects (nausea, headache, tremor). I am currently taking Elavil, which as I understand is a leading proponent in quelling nerve pain, but I've since read in numerous places that the withdrawal syndrome associated with Paxil, particularly when it is not tapered off of, can be a most unpleasant experience with an array of symptoms. I even read that, despite its pain-killing prowess, that Elavil can actually CAUSE nerve pain in some instances. My GP, he who is courted by pretty drug reps, simply shrugs off any suggestion that I would have any withdrawals (from Paxil) or the type of side effects experienced (from Elavil). Needless to say, this has been a frustrating, confusing experience. Simply put, I'm having a difficult time ignoring the symptoms, which, whatever the culprit, are indeed real, and moving forward.
Oh, I should add that I have also been under a great deal of stress and have been overwhelmed by guilt. See, I sort of buried the lede here - the one-time encounter was an extramarital affair, an act of stupidity and drunkenness that won't be repeated.
To make a short story long, I suppose what I would like to know is that, with a negative PCR-DNA outcome and two negative ELISA results, I have responsibly fulfilled my testing (up to three months, anyway) without having any sexual relations (try pulling that off for three months) and that I can point my concerns/symptoms to something other than HIV. I know you can't say anything that will magically make my worries/fears/symptoms disappear, but your professional opinion would be greatly appreciated.
I must add that this site has contibuted to my understanding of the disease in a positive manner, and for that I genuinely thank you and your associates. So when you blearily pour over yet another HIV question, one that you've no doubt already answered 100 times, you should be assured that your responses and expertise are of great value to your readers.
Thank you for your time.
Best of Wishes, Weary in Arizona (where it hasn't seemed too sunny of late)
Response from Dr. Frascino
Dear Weary in Arizona,
You are correct that this forum is for HIV-positive folks with fatigue and anemia. You have tested negative (2 ELISA's and a PCR-DNA) up to 3 months. That means you are HIV negative, so you don't belong here. Have I answered these same types of queries hundreds of times before? Oh yes, very definitely. In fact, there are over 700 questions in my inbox at this moment, and many of them are very similar to yours. You clearly state you are having problems with "a great deal of stress and have been overwhelmed by guilt." This is where you should be focusing your attention. Seek the help of a therapist to help you cope with these problems. Your GP may not have the time or expertise to guide you through these irrational fears. HIV is not your problem. Get the help you need and I'll bet those sunny Arizona skies will soon return. Good luck.
Your comments please
Dr. Bob from Alaska
- Sore Throat Worried It Could Be HIV
- Coated Tongue After Open Mouth Kissing Worried I Have HIV
- Dizziness After Anal Sex Without Condom Does It Mean I Have HIV
- Rash After Mutual Masturbation Worried I Have HIV
- Swollen Glands After Vaginal Sex Without Condom Does It Mean I Have HIV
- Swollen Lymph Glands After Touching Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.